| Model Number |
99-SS60627 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Device Embedded In Tissue or Plaque (3165)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-ss60627, batch b1086898, before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received in regards to this specific device lot.Technical evaluation: the affected devices will not be returned to orthofix (b)(4) as they were discarded by the hospital.The technical evaluation of the event description is in progress.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation, currently on going, become available.As soon as the results of the investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.(please kindly refer also to mfr report number 9680825-2018-00065).(b)(4).
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6), surgeon's name: dr.(b)(6), date of surgery: (b)(6) 2018, body part to which device was applied: na, surgery description: correction, patient information: (b)(6) year-old, female, weight (b)(6) kg., height 160 cm, previous health condition: good, problem observed during: into treatment/post-operative, type of problem: device functional problem, event description: before device removal, 2 proximal screws broke on the bone.Surgeon take the frame off, because the patient has a lot of pain, so he put a pediatric rail in order to wait for few weeks.The complaint report form also indicates: the device failure had adverse effects on patient; the initial surgery was completed with the device; an additional surgery was required following device failure: performed end of (b)(6); a medical intervention (outpatient clinic) was not required; copies of the operative reports are not available; copies of the x-ray images are available (received by orthofix srl on 28 june 2018).Patient current health condition: na.Further information received from the distributor on (b)(6) 2018: date of the initial surgery and date of the additional surgery when the fixator was changed with a paediatric rail initial surgery: (b)(6) was the initial surgery.And 2nd one was about end of (b)(6), beginning of (b)(6).The correction was about to end.The fragments of the screws are into patient bone.There is no way the surgeon can take out the screw without damaging more the bone and the correction.So he left them in.Patient's current health condition.Good as soon as the surgery was performed to take the broken screw out and put a rail one.The broken screws have been thrown away by mistake by a nurse during 2nd surgery.(b)(4).Please kindly refer also to mfr report number 9680825-2018-00065.
Event or Problem Description
The information provided by the local distributor indicates: - hospital name: (b)(6).- surgeon's name: dr.(b)(6).- date of surgery: (b)(6) 2018.- body part to which device was applied: na.- surgery description: correction.- patient information: 19 year-old, female, weight 45 kg., height 160 cm, previous health.Condition: good.- problem observed during: into treatment/post-operative.- type of problem: device functional problem.- event description: before device removal, 2 proximal screws broke on the bone.Surgeon take the frame off, because the patient has a lot of pain, so he put a pediatric rail in order to wait for few weeks.The complaint report form also indicates: - the device failure had adverse effects on patient.- the initial surgery was completed with the device.- an additional surgery was required following device failure: performed end of april/beginning of may.- a medical intervention (outpatient clinic) was not required.- copies of the operative reports are not available.- copies of the x-ray images are available (received by orthofix srl on 28 june 2018).- patient current health condition: na.Further information received from the distributor on 1 july 2018: -date of the initial surgery and date of the additional surgery when the fixator was changed with a paediatric rail initial surgery: january 22th was the initial surgery.And 2nd one was about end of april, beginning of may.The correction was about to end.-the fragments of the screws are into patient bone.There is no way the surgeon can take out the screw without damaging more the bone and the correction.So he left them in.-patient's current health condition.Good as soon as the surgery was performed to take the broken screw out and put a rail one.-the broken screws have been thrown away by mistake by a nurse during 2nd surgery.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).Please kindly refer also to mfr report number 9680825-2018-00065 follow up 1.
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 99-ss60627 batch b1086898 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 60 devices.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first notification received in regards to this specific device lot.Technical evaluation: the screws involved in this event were not returned as they were discarded by the hospital.Therefore it was not possible to perform the technical analysis.Medical evaluation: the information made available on the case was sent to our medical evaluator.Please find below an extract of the medical evaluation performed: "this patient was having a correction / lengthening to a humerus.The patient is a 19 year old female who is 160 cm tall and weighs 45 kg.This patient is very light, under the 5th percentile for her height.A tl-hex frame has been applied, and fixation is by 2 proximal screws in the mid diaphysis, and 2 distal screws inserted laterally, proximal to the lateral epicondyle in the lateral supracondylar ridge.All screws are from the 4.5 to 3.5 mm threaded range of screws with osteotite thread coatings.Although this patient is very small she is still an adult, and large forces can be transmitted through the humerus.However, using the bone screws as a baseline, i reckon that the diaphysis is 17 mm in diameter.It was, therefore, correct to use this diameter of bone screw for this patient.The distal location for the screws is exactly as recommended in our manuals.However, there were errors in choosing the mechanics of the proximal fixation: 1.The same bone screws have been used throughout, with a 30 mm thread.Distally this is the correct length, as most of the thread is inside the bone.I note that these screws are 200 mm long.This places a very long lever arm on the screw/bone interface.For the diaphysis, the screw thread of 30 mm meant that more than 50% of the thread was outside the bone.Thus the diameter of the bone screw at the point of maximum cyclic loading is significantly less for the proximal screws than the distal ones, and the stiffness of the proximal and distal fixation is quite different.So the proximal screw fixation is the weak point and it failed i am sure because of recurrent cyclic loading beyond the design criteria, because of fatigue failure.2.Because of the different mechanics, the surgeon should have done one of two things: a) choose a bone screw with a shorter thread for the diaphysis, ideally 20 mm.As these screws are small series i do not know if this is available; or b) use 3 equally spaced bone screws for the proximal fixation.This would have equalised the stiffness of the two fixation points and greatly decreased the risk of failure.So, these bone screws were loaded beyond their design criteria because of technical reasons relating to this particular application." final comments: the screws involved in this event were not returned as they were discarded by the hospital.Therefore it was not possible to perform the technical analysis.The medical evaluation concluded as follows: 1.The same bone screws have been used throughout, with a 30 mm thread.Distally this is the correct length, as most of the thread is inside the bone.I note that these screws are 200 mm long.This places a very long lever arm on the screw/bone interface.For the diaphysis, the screw thread of 30 mm meant that more than 50% of the thread was outside the bone.Thus the diameter of the bone screw at the point of maximum cyclic loading is significantly less for the proximal screws than the distal ones, and the stiffness of the proximal and distal fixation is quite different.So the proximal screw fixation is the weak point and it failed i am sure because of recurrent cyclic loading beyond the design criteria, because of fatigue failure.2.Because of the different mechanics, the surgeon should have done one of two things: a) choose a bone screw with a shorter thread for the diaphysis, ideally 20 mm.As these screws are small series i do not know if this is available; or b) use 3 equally spaced bone screws for the proximal fixation.This would have equalised the stiffness of the two fixation points and greatly decreased the risk of failure.So, these bone screws were loaded beyond their design criteria because of technical reasons relating to this particular application.According to the information provided on the case and as a result of the investigation performed, orthofix srl can conclude that the screws were subjected to recurrent cyclic loading, which caused them to break at the bone-screw interface.Long thread or uneven spacing between ring and proximal screws may have been the main causes of the failure.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2018-00065 follow up 1 - attachment: [(b)(4)_fda medwatch cover letter follow up 1.Pdf].